Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 264, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2017, 1:11 PM CDT for Rankin County, Simpson County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 1:11 PM CDT (18:11 UTC)
- Expired
- May 20, 2017, 1:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rankin County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 36 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1158 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WUUS54 KJAN 201811
SVRJAN
MSC121-127-201845-
/O.NEW.KJAN.SV.W.0264.170520T1811Z-170520T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
111 PM CDT SAT MAY 20 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Rankin County in central Mississippi...
Simpson County in central Mississippi...
* Until 145 PM CDT
* At 111 PM CDT, a severe thunderstorm was located near Pinola,
moving north at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Mendenhall and Martinville around 120 PM CDT.
Cato and Piney Woods around 125 PM CDT.
Johns around 130 PM CDT.
Other locations impacted by this severe thunderstorm include D'Lo,
Braxton and Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3176 9000 3225 9002 3222 8973 3205 8973
3205 8968 3181 8965
TIME...MOT...LOC 1811Z 181DEG 53KT 3185 8989
HAIL...1.00IN
WIND...60MPH
$$
JC2 follow-up statements
556
WWUS54 KJAN 201832
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
132 PM CDT SAT MAY 20 2017
MSC121-127-201845-
/O.CON.KJAN.SV.W.0264.000000T0000Z-170520T1845Z/
Rankin MS-Simpson MS-
132 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN RANKIN AND NORTHEASTERN SIMPSON COUNTIES...
At 132 PM CDT, a severe thunderstorm was located near Martinville, or
near Mendenhall, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cato around 140 PM CDT.
Johns around 145 PM CDT.
Other locations impacted by this severe thunderstorm include D'Lo and
Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3186 8992 3225 9002 3222 8973 3205 8973
3205 8968 3190 8966
TIME...MOT...LOC 1832Z 194DEG 28KT 3202 8980
HAIL...1.00IN
WIND...60MPH
$$
JC642
WWUS54 KJAN 201841
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
141 PM CDT SAT MAY 20 2017
MSC121-127-201850-
/O.EXP.KJAN.SV.W.0264.000000T0000Z-170520T1845Z/
Rankin MS-Simpson MS-
141 PM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANKIN AND
NORTHEASTERN SIMPSON COUNTIES WILL EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds up to 55mph are still possible with this
thunderstorm.
LAT...LON 3186 8992 3225 9002 3222 8973 3205 8973
3205 8968 3190 8966
TIME...MOT...LOC 1840Z 181DEG 53KT 3202 8980
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:03 PM CDT, 8 minutes earlier.
Area forecast discussion, May 20, 1:03 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Jackson MS 103 PM CDT Sat May 20 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Numerous TSRAs were observed across east MS and West central MS affecting GLH and GTR-MEI-HBG. This activity wl spread into cntrl MS this afternoon affecting the remainder of the TAF sites. Away from TSRA activity, VFR conditions are expected this aftn through this evng but MVFR-IFR cigs are expected areawide after 06Z. Isold SHRA/TSRA wl be psbl tonight but another round of numerous TSRAs are expected Sunday. /22/ && .DISCUSSION... The morning JAN sounding showed a moist layer below 700mb making up most of the 1.45in PWAT across the CWA. Despite low stratus this morning, our moist airmass was destabilizing with daytime heating and a rash of showers were already noted on local radars breaking out across our southeast zones into central Mississippi. Several other showers were noted over our southwest and edging into our northwest zones along a weak outflow boundary. This activity is expected to increase through the afternoon with numerous storms expected today across our whole CWA. A few of these storms may become severe producing damaging wind gusts and hail. The slower movement of the storms and PWATs increasing to near an inch and three quarters this afternoon will support locally heavy rainfall as well. /22/ Prior discussion below: Today and Tonight: An active weather pattern will take shape this weekend over the ArkLaMiss as a powerful trough over the Plains/Midwest shifts eastward and helps to break down the ridge currently centered over the Southeast. As heights fall, the airmass will destabilize over the forecast area today and combined with heating and fairly rich boundary layer moisture will result in mixed layer CAPE values in excess of 2500 J/kg by this afternoon. As is often the case with weaker synoptic forcing events in late Spring, convective evolution will be the biggest challenge with this forecast. Initial thunderstorm development should begin by late morning, especially east of the MS River, and be scattered and disorganized due to relatively weak deep layer shear and low level flow ~ 20 kts, but this initial activity could be enhanced by the outflow emanating from the overnight convection in the ArkLaTex region per recent HRRR and other CAM guidance. Then things become more uncertain with the trough axis and cold front approaching tonight. Will stick with the idea that the most the larger scale lift may help to organize storms resulting in greater storm coverage during the evening similar to most members of the NCAR ensemble, but a good bit of guidance suggests a lull in the convective activity overnight until the cold front can interact with better instability/moisture early Sunday. It still looks like a few intense storms could reach severe limits later this afternoon into the evening given the degree of instability. In addition, with precipitable water values getting above 1.7 inches in the humid airmass combined with with dewpoints in the lower 70s, locally heavy rainfall continues to be a concern. Will continue to highlight the severe weather/heavy rain potential in the HWO/graphics. /EC/ Sunday through Friday: The upper-level system which is bringing today and tonight's weather will continue to spin over the Great Lakes on Sunday, while at the surface a weak cold front extending southward through the Mississippi River Valley will push through the ArkLaMiss region. Depending on how fast today/tonight's round of weather clears the area, there may another window of time for strong to marginally severe thunderstorms to develop across southeastern portions of our area during the day Sunday. MLCAPE values upwards of 1500 to 2000 J/kg could be available to storms ahead of the cold front if sufficient heating can occur, but deep layer shear will on the weaker side (around 20 to 30 kts). Thus more of a multicell convection situation again with greatest potential hazards being damaging wind gusts, marginally severe hail, and locally heavy rainfall. PWAT values nearing 1.75 to 2.0 inches and relatively slow storm motions parallel to the cold front will warrant a continued Limited threat for flooding south and east of the front on Sunday. Confidence in the next potential round of showers and thunderstorms has increased some. Short and medium range guidance has come into better agreement for the frontal boundary to stall out as it nears the Gulf Coast and the next upper-level shortwave digs into the Southern Plains. This pattern should see a surface wave develop along the front Monday, probably somewhere between the eastern TX and central LA coastline. As the surface low deepens and slides eastward along the old front, a saturated airmass will be lifted back northward over the boundary, providing a focus for heavy rainfall sometime between Monday night and Tuesday night. The most favored area for heavy rain during this time is currently expected to be south of Interstate 20 (possibly south of US Highway 84 even). We will keep a Limited Threat for flooding south of I-20 in the Hazardous Weather Outlook for Tuesday until details come into better focus. A stronger cold front should push through the region Tuesday night into Wednesday, possibly another focus for showers or storms depending on how the coastal system plays out. Rebounding temperatures expected for the end of the week as shortwave ridging builds over the eastern CONUS behind the departing upper low. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 70 81 64 / 74 59 68 30 Meridian 84 70 80 64 / 73 67 76 44 Vicksburg 87 70 81 64 / 70 63 53 23 Hattiesburg 85 71 82 66 / 73 56 78 44 Natchez 88 70 81 65 / 69 59 65 27 Greenville 86 69 79 62 / 73 65 33 10 Greenwood 86 69 79 61 / 74 63 48 16 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/22/EC
Hazardous weather outlook, May 20, 2:43 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 243 AM CDT Sat May 20 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>065- 072-210745- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Marion- 243 AM CDT Sat May 20 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Numerous thunderstorms are expected to develop over the ArkLaMiss this afternoon and continue into the evening. It is possible that storms may become more organized at some point in the afternoon and evening resulting in a greater chance for severe storms and heavy rain. The most intense storms could be severe and capable of producing damaging wind gusts of 60 mph and quarter size hail. In addition, locally heavy rainfall of one to two inches in a short duration could cause some flooding of low-lying areas and streets. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms with heavy rain are expected to redevelop Sunday and this will prolong the threat for localized flooding of low-lying areas and roads. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ058-066-073-074-210745- Clarke-Jones-Lamar-Forrest- 243 AM CDT Sat May 20 2017 This hazardous weather outlook is for portions of east central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Scattered thunderstorms are expected to develop this afternoon and continue into the evening. Isolated severe storms could be capable of producing damaging wind gusts up to 60 mph and hail up to quarter size. In addition, locally heavy rainfall of one to two inches in a short duration could cause some flooding of low- lying areas and streets. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms with heavy rain are expected to redevelop Sunday and this will prolong the threat for localized flooding of low-lying areas and roads. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 20, 12:16 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
1216 PM CDT SAT MAY 20 2017
MSZ029-030-201745-
Clay MS-Webster MS-
1216 PM CDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBSTER AND
NORTHWESTERN CLAY COUNTIES UNTIL 1245 PM CDT...
At 1215 PM CDT, Meteorologists were tracking a strong thunderstorm
over Cumberland, or 7 miles southwest of Montpelier, moving north at
20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Montpelier around 1235 PM CDT.
Other locations impacted by this storm include Mantee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3356 8897 3356 8905 3360 8918 3374 8915
3374 8904 3375 8903 3376 8893 3381 8893
3381 8881
TIME...MOT...LOC 1715Z 199DEG 19KT 3365 8906
JCSpecial weather statement, May 20, 12:49 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
1249 PM CDT SAT MAY 20 2017
MSZ064-201815-
Jefferson Davis MS-
1249 PM CDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON DAVIS
COUNTY UNTIL 115 PM CDT...
At 1249 PM CDT, Meteorologists were tracking a strong thunderstorm
near Prentiss, or 15 miles south of Pinola, moving north at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Clem around 105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3160 8997 3165 8998 3176 8996 3177 8976
3176 8976 3158 8981
TIME...MOT...LOC 1749Z 199DEG 18KT 3166 8992
JCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:16 PM CDT | Special Weather Statement | JAN | Clay | 29 min |
| May 20, 12:49 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 26 min |
| May 20, 1:52 PM CDT | Special Weather Statement | JAN | Rankin | 23 min |
| May 20, 1:59 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 46 min |
| May 20, 2:00 PM CDT | Special Weather Statement | JAN | Sharkey | 45 min |
| May 20, 2:25 PM CDT | Special Weather Statement | JAN | Leake | 50 min |
| May 20, 2:39 PM CDT | Flash Flood Watch | JAN | Clarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 7 more | 6 hr |
| May 20, 2:41 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison | 23 min |
| May 20, 2:46 PM CDT | Special Weather Statement | JAN | Copiah, Franklin, Lincoln | 44 min |
| May 20, 3:05 PM CDT | Special Weather Statement | JAN | Madison, Rankin | 25 min |
| May 20, 3:36 PM CDT | Special Weather Statement | JAN | Copiah, Madison, Rankin | 39 min |
| May 20, 3:37 PM CDT | Special Weather Statement | JAN | Attala, Choctaw, Montgomery, Webster | 53 min |
| May 20, 4:48 PM CDT | Special Weather Statement | JAN | Forrest | 27 min |
| May 20, 4:57 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.